Nebraska, 2011

High Wind in Nebraska, October 6, 2011

October 6, 2011 · NWS GLD · 1 event in 1 county or zone

A tight surface pressure gradient setup across Southwest Nebraska causing strong winds to develop during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A tight surface pressure gradient setup across Southwest Nebraska causing strong winds to develop during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 6, 11:10 AM MST, 50 minutes earlier.

Area forecast discussion, Oct 6, 11:10 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT THU OCT 6 2011

.UPDATE...
1144 AM MDT THU OCT 6 2011

COMPLETED AN UPDATE EARLIER UPDATE. MAIN CHANGE WAS TO ADJUST THE
THUNDERSTORM CHANCES FOR THIS AFTERNOON. MODELS HAVE THE BETTER
INSTABILITY AND MOISTURE TOO FAR EAST. BELIEVE INITIATION WILL
OCCUR FURTHER WEST THAN WAS DEPICTED. CAP LOOKS LIKE IT HOLD
FURTHER EAST. SO PULLED THE SLIGHT CHANCE POPS TO ACROSS THE
WESTERN HALF TO TWO THIRDS. TEMPERATURES ARE RISING A LITTLE MORE
THAN EXPECTED FURTHER EAST. SO RAISED THEM FEW DEGREES.
OTHERWISE...JUST ADJUSTED THE HOURLY DEWPOINT GRIDS. REMAINING
ELEMENTS AND HIGHLIGHTS LOOK IN GOOD SHAPE.

BULLER
&&

.DISCUSSION...
427 AM MDT THU OCT 6 2011

FORECAST CONCERNS TODAY ARE THE VERY WINDY CONDITIONS ACROSS THE
CENTRAL HIGH PLAINS ALONG WITH THE DRY CONDITIONS ACROSS EASTERN
COLORADO AHEAD OF THE STRONG LOW PRESSURE SYSTEM MOVING INTO THE
ROCKIES LATE TODAY.

SUSTAINED SOUTH WINDS WITH SPEEDS OF NEARLY 50 MPH WILL MIX
QUICKLY TO THE SURFACE AS TEMPERATURES WARM THIS MORNING. THE
SURFACE TROUGH AHEAD OF THE MAIN UPPER LOW WILL PUSH EAST INTO THE
FORECAST AREA TODAY. THE MORE WESTERLY WINDS ON THE BACK SIDE OF
THE TROUGH WILL BE VERY DRY WITH A DOWNSLOPE COMPONENT
CONTRIBUTING TO THE DRYNESS. THERE IS SOME CONCERN HOW FAR THIS
DRYER AIR WILL REACH INTO THE FORECAST AREA WITH THE STRONGER
WINDS...BUT FOR NOW HAVE CONFINED THAT AREA TO FAR EASTERN
COLORADO WITH A RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING
AND A HIGH WIND WARNING FROM THIS MORNING THROUGH THIS EVENING.

AHEAD OF THIS SURFACE TROUGH...MUCH MORE MOIST AIR WITH DEWPOINTS
IN THE MID 50S WILL BE PULLED NORTHWARD INTO WESTERN AND CENTRAL
KANSAS...WERE WARM TEMPERATURES AND AN AREA OF INSTABILITY WILL
CONTRIBUTE TO THE DEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON
AND OVERNIGHT. WITH A PORTION OF THE UPPER LOW LIFTING INTO THE
NORTHERN PLAINS AND A PORTION DIGGING DEEPER INTO THE SOUTHWEST
U.S.... A DEEP TROUGH IS CARVED OUT OVER THE WESTERN UNITES STATES
BY SATURDAY. WITH THIS DEEPENING TROUGH AND A COLD FRONT EXPECTED
TROUGH THE FORECAST AREA FRIDAY NIGHT/EARLY SATURDAY...A
POSSIBILITY OF THUNDERSTORMS WILL CONTINUE OVER THE FORECAST AREA
WITH THE BEST CHANCE OF PRECIPITATION ON SATURDAY. HIGH TEMPERATURES
ON SATURDAY WILL ALSO BE ABOUT 15 DEGREES COOLER THAN THEY WERE ON FRIDAY.

COOLER TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE WEEKEND
WITH A GRADUAL WARMING AND DRYER CONDITIONS NEXT WEEK AS THE
OVERALL PATTERN BECOMES MORE ZONAL.

LOCKHART
&&

.AVIATION...
1144 AM MDT THU OCT 6 2011

FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.
MAIN PROBLEM WILL BE VERY STRONG SOUTHERLY WINDS. THESE ARE NOT
EXPECTED TO DECREASE UNTIL AFTER SUNSET. THUNDERSTORMS ARE
EXPECTED TO DEVELOP MID TO LATE AFTERNOON IN THE WESTERN HALF AND
THEN PROGRESS EAST. NOT CONFIDENT ON THUNDERSTORMS BUT BELIEVE
BETTER CHANCES WILL BE THIS EVENING AND FURTHER EAST. SO ONLY
INCLUDED CB AND VCTS MENTION AT THIS TIME.

BULLER
&&

.FIRE WEATHER...
1205 PM MDT THU OCT 6 2011

A RED FLAG WARNING REMAINS IN EFFECT OVER FAR EASTERN COLORADO
THROUGH 7 PM. STRONG SOUTH WINDS WILL CONTINUE AHEAD OF A LOW
PRESSURE SYSTEM MOVING INTO THE ROCKY MOUNTAIN REGION TODAY. THERE
IS SOME QUESTION HOW FAR EAST THE DRY AIR WILL GET THIS AFTERNOON.
HOWEVER...IT DOES APPEAR VERY LOW RELATIVE HUMIDITIES WILL OCCUR
AT LEAST THROUGH THE WESTERN HALF OF THE AREA.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

NE...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     NEZ079>081.

CO...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.

     RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, Oct 6, 9:47 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT THU OCT 6 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT THU OCT 6 2011 /1147 AM CDT THU OCT 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND WEST
OF A LINE FROM INDIANOLA TO HOXIE TO GOVE. THESE STORMS WILL THEN
INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE ACROSS THE REST OF
THE AREA DURING THE NIGHT. IT WILL BE POSSIBLE THAT SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS
THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG
AND EAST OF THE COLORADO BORDER.

A RED FLAG WARNING REMAINS IN EFFECT FOR EASTERN COLORADO THIS
AFTERNOON AND EVENING. THE COMBINATION OF STRONG SOUTH WINDS AND
LOW RELATIVE HUMIDITY ALONG WITH DRY FUELS WILL CREATE THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

A HIGH WIND WARNING IS IN EFFECT ACROSS THE ENTIRE TRI-STATE REGION
THROUGH THIS EVENING. SOUTH WINDS WILL CONTINUE TO INCREASE WITH
SUSTAINED WIND SPEEDS AROUND 40 MPH AND GUSTS OF 60 MPH OR GREATER.
DECREASED VISIBILITIES IN AREAS OF BLOWING DUST ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON GENERALLY WEST OF A LINE FROM TRENTON NEBRASKA THROUGH
GOODLAND KANSAS AND CHEYENNE WELLS COLORADO.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH THE
WEEKEND AS A COLD FRONT MOVES INTO THE REGION AND A SERIES OF
SYSTEMS LIFTS OUT OF THE ROCKIES AND ACROSS THE PLAINS STATES.
SEVERE WEATHER INCLUDING LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAIN ARE POSSIBLE. PERSONS WITH OUTDOOR PLANS
SHOULD CONTINUE TO MONITOR FORECASTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT. PLEASE REPORT
NY SIGNIFICANT WIND DAMAGE SHOULD BE REPORTED TO LOCAL LAW ENFORCEMENT
OR THE NATIONAL WEATHER SERVICE.

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dundy

When
October 6, 12:00 PM MST to 3:00 PM MST
Where
Dundy forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346245.